Virginia, 2025

Damaging Winds in Virginia, June 8, 2025

June 8, 2025 · NWS RNK · 4 events in 3 counties and zones

A nearly stationary front draped from the Mid-Atlantic to the Southern Plains acted as a focal point for convective initiation during the afternoon of June 8. Mid-level waves along the boundary produced several rounds of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A nearly stationary front draped from the Mid-Atlantic to the Southern Plains acted as a focal point for convective initiation during the afternoon of June 8. Mid-level waves along the boundary produced several rounds of thunderstorms. Damaging winds from severe thunderstorms in the Southside created multiple swaths of tree damage, as well as causing damage to a church building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 8, 2:26 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 8, 2:26 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
326 PM EDT Sun Jun 8 2025

.SYNOPSIS...
A cold front over the Ohio Valley will move east and through the
area this evening, associated with scattered showers and
thunderstorms. Weak high pressure builds in for Monday before
another front approaches Monday night into Tuesday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 300 PM EDT Sunday...

Key Messages:

1) Scattered showers/storms this evening.

2) Tornado Watch #392 until 10 PM for Buckingham County and
areas along and north of I-64 in VA.

3) Severe Thunderstorm Watch #393 until 10 PM along and east of
a line from Lexington-Lynchburg-Danville...Highway 460/58
Corridors.

4) Drying out after midnight with fair weather Monday.

A shortwave trough over the eastern Ohio Valley will track
eastward with large-scale ascent expected this evening over
the Mid-Atlantic states. A moist surface air mass is present
across much of the forecast area WV/VA/NC with dewpoints in the
60s. A warm front extended from near Norfolk VA, northwest
along the I-64 Corridor into central WV. This front will likely
be the corridor to watch for organized deep convection as the
shortwave traverses the boundary this evening.

Daytime heating has given a solid boost to the CAPE. It
appears likely that storms will develop off the Blue Ridge
spread eastward toward the coast with greatest concentration
along the warm front where pool of near 70 dewpoints will
support SBCAPE near 2500 j/kg and SRH around 150 m/sx2. Fcst
soundings from LYH-CHO-FVX- RIC to the coast show sufficient low
and deep layer shear for supercell structures capable of
damaging wind gusts, large hail, and perhaps an isolated
tornado or two. Storms just south of this area...LYH-DAN and
along the VA/NC border to the coast...will have less shear but
may also become severe with potential for large hail and
damaging wind. Tornado watch #392 basically highlights area with
enough shear to support tornadoes. Severe thunderstorm watch
#393 highlights area with less directional shear but still
capable of severe storms.

West of the Blue Ridge not as excited about the severe
threat...thinking marginal risk at best...storms more pulse in
nature. There will be showers across the mountains, but support
for anything organized appears limited.

Unless we get training of storms the flooding threat will be
low, as storms should be moving 20-25 mph. Best chance of
training of cells will be along the warm front across NoVA.

The upper short wave trough looks to be east of us by 2am, with
showers/storms fading and ending by then. Skies clear out
except lingering lower clouds in the WV/far SW VA mountains. Not
a big airmass change so expect lows to stay elevated in the
upper 50s to mid 60s.

For Monday we will be in-between systems with weak bubble of
high pressure passing overhead. This should lead to fair weather
for most of the day before a front approaches from the west
late in the day. If the High Pressure is not overly strong,
there may be enough convergence along the southern Blue Ridge
for some airmass showers to form along the BRPKWY during the
afternoon. Temperatures Monday should be seasonably warm with
readings topping out near to just above normal.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 200 PM EDT Sunday...

Key Messages:

1) Confidence is high for more scattered showers and thunderstorms
during Monday night into Tuesday.

2) Drier conditions will arrive for Tuesday night through Wednesday
night.

A cold front will approach the Appalachian Mountains on Monday
night. Moisture and instability ahead of this front should spark
scattered showers and thunderstorms. If any of the storms become
strong, there is a marginal risk of severe weather due to the threat
of damaging winds. The cold front should eventually cross the Blue
Ridge later on Tuesday, which will shove any convective activity
into the Piedmont. By Tuesday night, high pressure will arrive to
bring drier air. More tranquil weather should follow for Wednesday
and Wednesday night with temperatures near or slightly above normal.
Meanwhile, the cold front should stall across the Southeast as the
boundary becomes parallel with the zonal flow aloft.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 200 PM EDT Sunday...

Key Messages:

1) Confidence is moderate for dry weather on Thursday.

2) Scattered showers and thunderstorms could return by Friday
afternoon and persist throughout the weekend.

Thursday should remain dry with high pressure in control, but
temperatures will climb above normal with highs reaching 90 degrees
in the Piedmont. There may be weak convergence along the southern
Blue Ridge, but any shower or thunderstorm activity stays across
central North Carolina in closer proximity to a stalled frontal
boundary. High pressure should weaken and drift eastward by Friday
as a low pressure system organizes across the Plains, which will
allow the frontal boundary to budge northward as a warm front
towards the North Carolina and Virginia border. Chances of showers
and thunderstorms should correspondingly rise by Friday afternoon
and persist throughout the weekend as the low pressure system slowly
approaches the Appalachian Mountains.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 230 PM EDT Sunday...

Tornado watch being issued for areas northeast of LYH. Expecting
supercell type storms to occur over central VA, so be aware of
severe storms for NoVA and eastern VA that may contain rotating
updrafts. Buildups are also occurring along Blue Ridge vcnty of
ROA...this activity will likely result in some strong storms
from ROA-LYH-DAN and points east to the coast as well. A severe
thunderstorm watch is in effect from LYH-DAN for southern VA.
Both watches are in effect until 10 PM. Think most of the
activity for our forecast area will occur between now and
sunset.

An upper level trough is crossing the mountains. While strong to
severe storms are anticipated east of the mountains this evening
there will also be scattered showers and a few storms across the
mountains. Showers over the mountains will be less organized,
but will contain gusty winds. All shower activity is expected to
diminish after sunset.

Westerly winds will result in persistent cloud cover along the
western slopes of the Appalachians overnight with potential for
MVFR-IFR cloud bases to linger along these windward slopes
through daybreak Monday.

Any morning clouds should dissipate by mid-day Monday with high
confidence for VFR areawide Monday afternoon.

EXTENDED AVIATION OUTLOOK...

Shower/storm coverage increases again Mon evening into early
Tuesday. Outside of any showers/storms and late night fog
anticipate VFR Monday-Tuesday. Midweek looks VFR as well with
high pressure building in.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...PW
LONG TERM...PW
AVIATION...PM
Hazardous weather outlook, Jun 8, 1:09 PM EST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
209 PM EDT Sun Jun 8 2025

NCZ001>005-018>020-VAZ007-009>020-022>024-032>034-043-WVZ042>044-507-
508-091815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Henry-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
209 PM EDT Sun Jun 8 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms are possible this afternoon and
evening. The primary threat is damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated severe thunderstorms are possible on Monday evening. The
primary threat is damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ035-044>047-058-059-091815-
Caswell-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
209 PM EDT Sun Jun 8 2025

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms are possible this afternoon and
evening. The primary threats are damaging winds and large hail. An
isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated severe thunderstorms are possible on Monday evening. The
primary threat is damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

PW

In the hours before

Special weather statement, Jun 8, 2:34 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
334 PM EDT Sun Jun 8 2025

VAZ033-034-044-045-082000-
Franklin VA-Campbell VA-Bedford VA-Pittsylvania VA-
334 PM EDT Sun Jun 8 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL
CAMPBELL...NORTHWESTERN PITTSYLVANIA...SOUTH CENTRAL BEDFORD AND
EAST CENTRAL FRANKLIN COUNTIES THROUGH 400 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southern Smith Mountain Lake, or near Penhook, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huddleston...
Penhook...
Leesville...
Smith Mountain Lake State Park...
Pittsville...
Union Hall...
and North Shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Smith Mountain Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central, south central and west central Virginia.

&&

LAT...LON 3694 7973 3708 7974 3722 7933 3697 7930
TIME...MOT...LOC 1934Z 257DEG 21KT 3704 7964

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PW
Special weather statement, Jun 8, 3:00 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT Sun Jun 8 2025

VAZ034-044-045-082030-
Campbell VA-Bedford VA-Pittsylvania VA-
400 PM EDT Sun Jun 8 2025

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN CAMPBELL...NORTHERN PITTSYLVANIA AND SOUTHEASTERN
BEDFORD COUNTIES THROUGH 430 PM EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leesville, or near Huddleston, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Altavista...
Hurt...
Huddleston...
Evington...
Hodges...
Leesville...
and Pittsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Leesville Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central, south central and west central Virginia.

&&

LAT...LON 3695 7959 3715 7952 3731 7919 3699 7912
TIME...MOT...LOC 1959Z 259DEG 18KT 3709 7946

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JCB
Special weather statement, Jun 8, 4:00 PM EST, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
500 PM EDT Sun Jun 8 2025

VAZ045-046-082130-
Campbell VA-Appomattox VA-
500 PM EDT Sun Jun 8 2025

...A STRONG THUNDERSTORM WILL IMPACT
APPOMATTOX AND NORTHEASTERN CAMPBELL COUNTIES THROUGH 530 PM EDT...

At 500 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rustburg, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Appomattox...
Concord...
Rustburg...
Pamplin City...
Appomattox National Historic Park...
Oakville...
and Spout Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1000 PM EDT for central
Virginia.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and south central Virginia.

&&

LAT...LON 3726 7868 3725 7868 3724 7871 3722 7885
      3725 7888 3724 7892 3727 7892 3723 7908
      3729 7912 3752 7884 3727 7867
TIME...MOT...LOC 2100Z 242DEG 20KT 3726 7902

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JCB

The radar

The Roanoke radar (KFCX), 129 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charlotte

When
June 8, 4:22 PM EST to 4:50 PM EST
Where
Charlotte County, 1.77 mi WNW of Red House to 2.1 mi E of Madisonville
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
37.189, -78.830

Thunderstorm winds downed several trees and numerous large limbs in a swath in the town of Red House. In addition, the steeple of Providence Baptist Church was blown off by thunderstorm winds.

Thunderstorm Wind, Charlotte

When
June 8, 4:31 PM EST to 5:35 PM EST
Where
Charlotte County, 0.68 mi NW of Aspen to 1.77 mi ESE of Grafton Gate
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.036, -78.840

Numerous trees were downed by thunderstorm winds in a swath spanning most of Charlotte County, many of which were blocking roadways.

Thunderstorm Wind, Bedford

When
June 8, 5:32 PM EST
Where
Bedford County, Big Island
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.530, -79.370

Several trees were downed by thunderstorm winds around Big Island.

Thunderstorm Wind, Halifax

When
June 8, 10:39 PM EST
Where
Halifax County, 1.49 mi S of Riverdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.658, -78.879

A couple trees were blown down by thunderstorm winds onto a power line near the intersection of Ponderosa Road and East Hyco Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274303, 1274307, 1274309, 1274311.